This is the first report on cardiac arrest resulting from TPVB-related intoxication with a local anesthetic. Ropivacaine administered through a catheter may have flowed into circulation, inducing intoxication resulting in cardiac arrest for the following reasons: 1) cardiac arrest occurred immediately after ropivacaine administration, 2) blood regurgitation into the catheter was found after the completion of surgery, and 3) the results of later examination showed that the plasma concentration of ropivacaine was high. At the same time, in the present case, the influence of sympathetic blockade must be considered as a cause of cardiac arrest. A catheter for TPVB was inserted through the 5th intercostal space, which is adjacent to the cardiac sympathetic branch. Considering the fact that the patient had SSS, it is not surprising that sympathetic blockade by ropivacaine administered through a catheter may lead to cardiac arrest. However, there have been no case reports of cardiac arrest or bradycardia after drug administration for TPVB. Lönnqvist et al.  reported complications related to paravertebral block in adults and children: 3.8 % of adults and 4.2 % of children had vascular puncture, and 5 % of adults and none in children had hypotension. Neither bradycardia nor cardiac arrest was reported. Regarding epidural anesthesia, there is a case report in which SSS, which had not been indicated, became manifest after the administration of a local anesthetic . However, this did not lead to cardiac arrest. Based on these findings, sympathetic blockade-related bradycardia does not seem to contribute to cardiac arrest after TPVB, as demonstrated in the present case.
Although few prospective studies have investigated the pharmacokinetics or systemic toxicity of ropivacaine, ropivacaine toxicity in adults and bupivacaine toxicity in children have been reported. Knudsen et al.  reported that the arterial plasma concentration of ropivacaine at the onset of symptoms of ropivacaine-related intoxication was 3.4 to 5.3 μg/mL in adult volunteers. Chazalon et al.  reported an adult with sciatic/saphenous nerve block-induced bradycardia, leading to cardiac arrest. They indicated that the plasma concentration of ropivacaine after 70 min was 1.88 μg/mL. Huet et al.  reported that the plasma concentration of ropivacaine 55 min after cardiac arrest associated with lumbar plexus block was 5.61 μg/mL. In addition, Gnaho et al.  indicated that the plasma concentration of ropivacaine 15 min after ventricular fibrillation associated with sciatic nerve block was 2.48 μg/mL. Thus, the plasma concentration of ropivacaine reportedly ranged from 1.88 to 5.61 μg/mL although the interval from cardiac arrest until blood collection varied. Agarwal  and McCloskey  reported several cases of bupivacaine systemic toxicity secondary to continuous infusion (caudal epidural and intrapleural) in children. The blood levels at the time of seizures (four cases, 3 to 9-years-old) ranged from 5.4 to 10.2 μg/mL. The blood levels in one 3.89 kg-neonate with the initial episode of ventricular tachycardia was 5.6 μg/mL. Although they have reported bupivacaine toxicity, higher plasma concentrations of ropivacaine may be necessary to induce systemic toxicity because plasma concentration of ropivacaine was higher than that of bupivacaine when the symptoms were elicited . In our case, the plasma concentration of ropivacaine was 5.2 μg/mL. As the blood was collected 6 min after cardiac arrest, the concentration at the time of cardiac arrest may have been higher. Therefore, our patient may also have had a high enough blood ropivacaine concentration to cause cardiac arrest.
To treat cardiac arrest due to intoxication with a local anesthetic, adrenaline and lipid emulsion are used. In our case, a single-dose administration of adrenaline immediately after cardiac arrest successfully resumed the pulse. After a bolus administration of lipid emulsion, because the heart rate was maintained by adrenaline, the administration of lipid emulsion was not continued. However, both the heart rate and blood pressure were decreasing, requiring transesophageal pacing and the continuous administration of adrenaline, the continuous administration of lipid emulsion may also have been necessary.
Lastly, we discuss preventive measures of intravascular administration in TPVB. There are several TPVB-specific and general measures to prevent intravascular administration. The first TPVB-specific measure is to confirm a hyperechoic flash in the paravertebral space. Yoshida et al.  confirmed that the catheter tip was located in the paravertebral space by injecting a mixture of 3 mL of saline and 0.5 mL of air through a catheter and confirming a hyperechoic flash in the paravertebral space. We did not observe hyperechoic flash, but continued the procedure because we believed the lack of hyperechoic flash was possibly due to technical problems, such as inappropriate direction of the probe-tip. We should have checked the flash thoroughly. However, when air was administered several times until a hyperechoic flash is observed, mediastinal emphysema or air emboli may develop in children. The second TPVB-specific method is to confirm the ventral transposition of the pleura using ultrasonography while drug administration through a catheter . In our patient, saline was infused not through a catheter, but through a Tuohy needle, to confirm the ventral transposition of the pleura. The catheter was inserted 3 cm from the needle tip, but we could have inserted less considering the size of her body. Thus, we cannot rule out the possibility of intravascular migration of the catheter tip. We could have confirmed using ultrasonography if the drug reached the paravertebral space by administering the drug through the catheter. However, this method has a limitation: confirmation is not possible immediately prior to the operation when ultrasonography is not available. To avoid intravascular administration, there are also general measures to be taken. Firstly, there is a method to confirm blood regurgitation through catheter aspiration, but when an excessive negative pressure is applied, no blood regurgitation may occur, resulting a false-negative reaction . We also confirmed blood regurgitation by aspirating the catheter, but found no blood regurgitation. Therefore, we cannot rule out the possibility that the negative pressure was excessive. Secondly, a local anesthetic containing adrenaline is used as a test dose. When adrenaline enters blood circulation, tachycardia, an increase in blood pressure and ECG changes, such as T-wave amplitude and ST segment changes, are observed . However, children under general anesthesia may be less sensitive to adrenaline, leading to false-negative reactions in some cases. Furthermore, when a patient is tachycardic like our patient, adrenaline must be carefully administered, considering the influence of the deteriorated tachycardia on the hemodynamics. Thirdly, it is also important to administer drug slowly. When administered in divided doses, the onset of systemic reactions may be delayed by 60 to 90 s . For administration in divided doses, it is also necessary to administer the subsequent dose after a sufficient period of observation.